Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2020, 6:07 PM CDT for Osceola County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2020, 6:07 PM CDT (23:07 UTC)
- Expired
- Jun 2, 2020, 6:43 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WUUS53 KFSD 022307
SVRFSD
IAC143-030000-
/O.NEW.KFSD.SV.W.0005.200602T2307Z-200603T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
607 PM CDT Tue Jun 2 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Osceola County in northwestern Iowa...
* Until 700 PM CDT.
* At 607 PM CDT, a severe thunderstorm was located over Ocheyedan, or
8 miles east of Sibley, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Harris around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4333 9576 4350 9565 4350 9539 4330 9539
TIME...MOT...LOC 2307Z 269DEG 18KT 4341 9557
HAIL...1.00IN
WIND...60MPH
$$
APT2 follow-up statements
936
WWUS53 KFSD 022319
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
619 PM CDT Tue Jun 2 2020
IAC143-030000-
/O.CON.KFSD.SV.W.0005.000000T0000Z-200603T0000Z/
Osceola IA-
619 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN OSCEOLA COUNTY...
At 618 PM CDT, a severe thunderstorm was located over Ocheyedan, or
12 miles east of Sibley, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Harris around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4334 9566 4350 9557 4350 9539 4330 9539
TIME...MOT...LOC 2318Z 270DEG 18KT 4341 9549
HAIL...1.00IN
WIND...60MPH
$$
APT300
WWUS53 KFSD 022343
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
643 PM CDT Tue Jun 2 2020
IAC143-022353-
/O.CAN.KFSD.SV.W.0005.000000T0000Z-200603T0000Z/
Osceola IA-
643 PM CDT Tue Jun 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSCEOLA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4334 9566 4350 9557 4350 9539 4330 9539
TIME...MOT...LOC 2340Z 269DEG 18KT 4341 9532
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:37 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 2, 3:37 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 337 PM CDT Tue Jun 2 2020 .SHORT TERM...(This Evening through Wednesday) Issued at 316 PM CDT Tue Jun 2 2020 Another hot and humid day across the region with temperatures in the upper 80s and upper 90s and heat index near 100 degrees at some locations. A surface trough, currently centered over our forecast area, will continue to shift southeastward this evening. As the boundary moves through, elevated showers and storms will begin to develop; however,its associated northern boundary will be the main focus for convection initiation this afternoon and evening. Atmospheric dynamics early this afternoon show a belt of warm and humid southerly flow, leading to surface dewpoints in the mid to upper 60s. Sufficient instability with 0-3km lapse rates increasing to 7.5-8C/km and MLCAPE around 2000-3000 J/kg will lead to isolated thunderstorms. Although deep layer shear looks marginal (~30 knots); a few organized supercells will be possible. With diurnal heating and 700 mb temperatures ranging from 12-13C, any convection/thunderstorms ahead of the front will need to overcome strong capping. Given this environment, the highest threat for strong to severe threat could potentially be along Highway 14 in east-central SD/southwest Minnesota late this afternoon, then spread south-southeast into southwest Minnesota and northwest Iowa this evening as the front moves through. Showers and storms move out of the region after midnight as a surface high pressure settles in. Relatively quiet weather and slightly cooler temperatures are expected on Wednesday with a surface high pressure overhead. A weak and progressive mid-level shortwave moves through the day, bringing some elevated showers by late evening west of the Missouri River. High temperatures will generally be in the 80s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 316 PM CDT Tue Jun 2 2020 The long term continues with an active zonal flow pattern with weak systems moving along the flow. Elevated showers and storms will be possible Wednesday night into Thursday as one of these mid-level shortwaves moves eastward into the region. The next focus for scattered thunderstorms will be on Thursday afternoon and evening. A few storms could become strong to severe with decent deep layer shear being depicted by most deterministic models. However, low to mid level lapse rates range from 6 to 7 C/km; with deeper/stronger instability south of I-90. Will continue to monitor this period. Upper-level ridge begins to build across the Rockies Friday into the weekend, bringing warm and humid conditions across the region. Different disturbances will continue to ride along the ridge aloft, increasing precipitation chances across the region into next week. Concerning temperatures, daytime highs will be in the 80s. Sunday and Monday look to be the warmest days through the extended period with temperatures 10 to 15 degrees above average. ---- This concludes my last forecast shift in FSD. It has been an honor to work with such amazing and talented people. Thank you for these great years of learning and fellowship. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1213 PM CDT Tue Jun 2 2020 VFR conditions are expected through the period. Scattered thunderstorms are possible late this afternoon into late evening east of I-29. A few of these storms could become strong to severe with large hail, strong winds and frequent cloud-to-ground lightning. While most of the strong storms will possibly develop away from the TAFs terminals; TSRA will be possible around KSUX this evening. Showers and storms should be out of the region by 06-08Z Wednesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...05
Hazardous weather outlook, Jun 2, 4:11 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 411 AM CDT Tue Jun 2 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-030915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 411 AM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values again climb into the 90s this afternoon. Stay hydrated and watch for the signs of heat exhaustion and heat stroke if working outside. Scattered strong to severe storms are likely this afternoon and evening. Large hail up to golf ball size, damaging winds, brief heavy rainfall, and frequent cloud-to-ground lightning are possible with these storms. Storms exit the region around midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-050-052-053-057>060-063>065-068-069-030915- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 411 AM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values again climb into the 90s this afternoon. Stay hydrated and watch for the signs of heat exhaustion and heat stroke if working outside. Isolated strong to severe storms are possible this afternoon and evening. Large hail up to quarter size, damaging winds, and cloud- to-ground lightning is possible. Storms exit the region by sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 2, 6:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 2 NE SIBLEY 43.42N 95.72W
06/02/2020 M57 MPH OSCEOLA IA MESONET
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.